Symptoms of an Infant Allergic to Antibiotics

Green gel capsule
Seek immediate medical attention if your child has an allergic reaction. (Image: SnowWhiteimages/iStock/Getty Images)

Antibiotics such as penicillin are antibacterials used to treat infections caused by microorganisms such as bacteria, fungi and parasites. Antibiotics such as penicillin and amoxicillin kill bacterial organism, while antibiotics such as erythromycin inhibit the synthesis of bacterial proteins, which stops the bacteria from multiplying. Penicillin is the most common cause of serious allergic reactions in children. Call for emergency services when certain symptoms appears to get medical aid for life-threatening reactions.

Rashes

The development of rashes, hives and itchy skin are common symptoms of an allergic reaction to antibiotics. According to the UpToDate website, hives that are raised and extremely itchy are a true indicator of an allergic reaction to antibiotics, especially penicillin. In the May/June 2002 issue of "Canadian Journal of Infectious Disease,” Dr. Langley states that a rash may develop in up to 13 percent of children taking amoxicillin or ampicillin. These rashes are flat and blotchy and spread over the entire body. They often begin several days after treatment and start in one area of the body and gradually spreads to larger areas.

Swelling of Tissue

The production of IgE antibodies in response to antibiotics, primarily penicillin, results in the release of histamine. Histamine causes widening of blood vessels, loss of fluids from the capillaries and local swelling. Flushing of the skin as well as swelling of the face, eyes, tongue and lips are common allergic reactions to antibiotics. Your infant may also experience swelling of the tissue beneath the skin, similar to hives. This type of swelling is known as angioedema, and typically occurs around the eyes and lips. It can also occur inside the throat, causing the throat to tighten or close up.

Respiratory Symptoms

Wheezing, tightness of the throat and trouble breathing are common symptoms of an allergic reaction to antibiotics. Swelling of the tongue and throat can cause breathing difficulty and wheezing in your infant. The airway leading to your child's lungs can become narrowed, and his lungs' ability to process oxygen may be impaired. This can be extremely dangerous, so seek immediate medical attention for your child.

Anaphylaxis

The most serious allergic reaction to antibiotics, known as anaphylactic response, can be fatal. An anaphalylactic reaction to antibiotic is usually immediate, and the symptoms include swelling of the throat or tongue, impaired breathing, wheezing, dizziness, vomiting, diarrhea, abdominal pain, drop in blood pressure, dizziness or loss of consciousness. Anaphylaxis is an extremely dangerous reaction that can lead to death, so call emergency services for immediate medical attention for your infant.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.